Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 10, NWS Chicago, IL

April 20, 2000Jasper County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Apr 20, 2000, 3:36 AM CDT for Jasper County, Indiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2000, 3:36 AM CDT (08:36 UTC)
Expired
Apr 20, 2000, 3:50 AM CDT
In force
14 min
Issued by
NWS Chicago, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jasper County, IN

The radar

The Chicago radar (KLOT), 97 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 200837
SVRCHI
INC073-200850-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
336 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN NORTHWEST INDIANA

* UNTIL 350 AM CDT

* AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF RENSSELAER...MOVING
  NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

LAT...LON 4103 8734 4091 8717 4113 8688 4127 8708

KAPLAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:30 AM CDT, 6 minutes earlier.

Area forecast discussion, Apr 20, 3:30 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 AM CDT THU APR 20 2000

SCATTERED SEVERE CONVECTION BEGINING TO WIND DOWN THIS MORNING. 06Z
SURFACE ANALYSIS PLACES 970 MB LOW NEAR KANSAS CITY...WITH WARM
FRONT EXTENING EAST INTO CENTRAL ILLINOIS. STATIONARY FRONT
STRETCHES FROM NORTHERN ILLINOIS EAST ALONG THE INDIANA/MICHIGAN
BORDER. FORECAST CONCERNS CONTINUE TO BE PRECIPITATION TRENDS AS
SYSTEM WORKS ITS WAY EAST TODAY AND TONIGHT.

FOR THE SHORT TERM...CONVECTIVE THREAT TO CONTINUE THIS MORNING
AHEAD OF SPEED MAX LIFTING NORTHEAST ALONG SOUTHERN FLANK OF UPPER
SYSTEM. GOOD UPPER DIVERGENCE NOTED IN NUMERICAL MODEL FORECASTS
THIS MORNING.

MODELS ARE VERY SIMILAR IN MOVEMENT OF BOTH UPPER AND SURFACE LOWS.
SURFACE LOW PROGGED TO MOVE INTO CENTRAL ILLINOIS TODAY...AND THEN
INTO INDIANA OVERNIGHT. RAIN AND THUNDERSTORMS TO CONTINUE TODAY AS
UPPER SYSTEM MOVES IN...WITH SOME COUPLING OF JET MAXES SEEN IN
ISOTACH AND UPPER DIVERGENCE FIELDS.

PRECIPITATION ENDS TONIGHT FROM WEST TO EAST TONIGHT...WITH PRECIP
LIKELY OUT OF THE ROCKFORD AREA BY 12Z FRIDAY...AND OUT OF THE
EASTERN PORTIONS OF THE FORECAST AREA DURING THE MORNING. CURRENT
FORECAST HAS THESE TRENDS WELL IN HAND...AND FORESEE NO MAJOR
CHANGES. LATE TONIGHT AND FRIDAY LIKLEY TO BE WINDY DAY...IN TIGHT
CYCLONIC GRADIENT ON BACK SIDE OF DEPARTING SYSTEM. FWC SHOWING
SUSTAINED SPEEDS INTO THE 30 MPH RANGE...SO WILL BEEF UP WIND
WORDING. DAY SHIFT CAN DECIDE IF A WIND ADVISORY IS WARRANTED.

NEW MRF NOT IN YET...BUT DRY AND WARMER STILL LOOKS REASONABLE FOR
EXTENDED.

.CHI...GALE WRNG LK MI

RATZER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:14 AM CDTSevere Thunderstorm WarningLOTLake, Newton31 min
Apr 20, 2:54 AM CDTSevere Thunderstorm WarningLOTBenton, Jasper, Newton36 min
Apr 20, 7:37 AM CDTSevere Thunderstorm WarningLOTLake, Newton51 min
Apr 20, 10:19 AM CDTSevere Thunderstorm WarningLOTNewton26 min
Apr 20, 10:46 AM CDTSevere Thunderstorm WarningLOTBenton29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.